If you suffer from rheumatoid arthritis (RA), you already know the importance of delegating small tasks that might cause you pain. But did you know that this inflammatory disease could also produce noticeable affects on your eyes?
One of the most common affects caused by RA is dry eyes. People may notice irritation, painful burning, sensitivity to light or a sensation like grit is in the eye. Thankfully, treatment for dry eyes works well. Artificial tear drops will usually control symptoms and Restasis drops will usually control the underlying inflammation causing the dry eye in rheumatoid arthritis
More rarely, RA can cause the thin lining of the sclera (the white of the eye) to become inflamed, which causes the eye to turn red and tear up. If you are experiencing this, you should see an ophthalmologist directly, as uncontrolled scleritis can eventually weaken the wall of the eyeball enough to allow it to break open.
Alternatively, the medications you take for RA might also be contributors. People who take prednisone or hydroxychloroquine (or Plaquenil) can take some preventative steps to minimize any risks for vision problems. Chronic prednisone users should get their eye pressure tested once a year, since taking the drug by mouth is occasionally associated with glaucoma. Prolonged high doses of prednisone may also promote a specific type of cataract. Hydroxychloroquine has been associated with irreversible damage to the retina especially in the line of sight. If you’re taking this drug, it is recommended that you see your ophthalmologist on beginning the medication and then every 6 to 12 months to look for early signs of retina damage.
Ophthalmologist Thomas Henderson, M.D. notes, “Plaquenil is a serious medication for a serious problem and it has serious, vision threatening side effects, which fortunately are reversible if caught early. I have seen about 200 patients taking Plaquenil. Five of them had early signs of retinal toxicity. All of them improved when their medication was stopped at the first sign of possible toxicity was detected.”
Photo from: https://www.woodwardmedical.com/conditions/hand-elbow/